Funnel Cloud, Sauk
- When
- June 3, 9:35 AM CST
- Where
- Sauk County, Hillpt
- Reported by
- Law Enforcement
- Coordinates
- 43.420, -90.120
For the 3rd consecutive day, severe weather struck parts of south-central and southeast Wisconsin on June 3rd in the form of an isolated tornado, downburst winds (toppled trees), and a flash flood. On this day, a cut-off low pressure drifted slowly across Wisconsin, after being found back in the Dakotas on June 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
For the 3rd consecutive day, severe weather struck parts of south-central and southeast Wisconsin on June 3rd in the form of an isolated tornado, downburst winds (toppled trees), and a flash flood. On this day, a cut-off low pressure drifted slowly across Wisconsin, after being found back in the Dakotas on June 1st. Spiral bands of convection continued to become enhanced during the daytime heating period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 3, 2:04 AM CST, 7 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 304 AM CDT SUN JUN 3 2007 .DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY THROUGH TUESDAY. THE REMAINS OF A TROPICAL STORM MOVING UP THE EAST COAST HAVE SLOWED THE PROGRESSION OF THE UPPER LOW...AND ALSO THE MOVEMENT OF THE SURFACE SYSTEM. THE STACKED SYSTEM NOW SHOULD ROTATE OVER THE WESTERN GREAT LAKES REGION THROUGH MONDAY. WILL TREND TOWARD THE SLOWER GFS SOLUTION. SCATTERED SHOWERS ARE HAPPENING AT THIS TIME EVEN WITH THE UPPER SYSTEM STILL WEST OF THE CWA. I EXPECT DAYTIME HEATING ON THE UNSTABLE AIRMASS TO PRODUCE MORE WIDESPREAD CONVECTION...ESPECIALLY THIS AFTERNOON AND TONIGHT AS THE UPPER SYSTEM DRIFTS ACROSS SOUTHERN WISCONSIN. I WILL STAY CLOSE TO MAV MOS POPS TODAY AND TONIGHT. THE SYSTEM MOVES FURTHER EAST OF WISCONSIN MONDAY. HOWEVER...WISCONSIN REMAINS UNDER CYCLONIC CIRCULATION WITH COOL UNSTABLE AIR ALOFT. A SERIES OF SHORT WAVES ARE PREDICTED TO BE TRACKING ACROSS THE CWA IN THE NORTHWEST FLOW. THE COLUMN IS EXPECTED TO REMAIN SATURATED AND LAPS RATES WILL BE FAIRLY STEEP. I WILL STAY CLOSE TO MAV POPS AGAIN MONDAY AND MONDAY NIGHT. INSTABILITY PERSISTS THROUGH TUESDAY. A LF QUAD OF A 100KT H300 JET IS EXPECTED...AS WELL AS AROUND -20 AT H500. GFS PREDICTS SOME OMEGA AND ANOTHER SHORT WAVE. CONDITIONS WILL BE CLOSE TO THE -20 ALOFT AND 50 DEGREE SURFACE DEW POINT RULE. I WILL KEEP A CHANCE FOR THUNDERSTORMS IN THE FORECAST FOR TUESDAY. && .AVIATION...IFR VSBYS NORTH OF MKE ALONG/EAST OF LK BNDRY WL DISSIPATE AFTER SUNRISE. UPR LOW OVR SRN MN WL DRIFT OVR SRN WI THIS AFTERNOON. SCT INSTABILITY SHOWERS/THUNDERSTORMS WILL BECOME MORE NUMEROUS AS COLD POOL ALOFT SPREADS OVER RGN AT PEAK HEATING. WHILE MAINLY BKN VFR/MVFR CIGS AND VSBYS EXPECTED...LOCAL IFR CONDITIONS WITH HEAVIER SHOWERS AND STORMS. && .MKX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR WIZ052-060. && 35/09
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 950 AM CDT SUN JUN 3 2007 WIZ046-047-051-052-056>060-062>072-041100- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 950 AM CDT SUN JUN 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON. SOME STORMS WILL PRODUCE WIND GUSTS TO 35 MPH AND SMALL HAIL TO 1/4 INCH. IN ADDITION...MODERATE TO HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING OVER MUCH OF SOUTH CENTRAL AND PORTIONS OF SOUTHEAST WISCONSIN. THE BEST AREAS LIKELY TO RECEIVE THIS RAINFALL WILL BE MAINLY NORTH AND WEST OF A LINE FROM ALBANY TO MADISON TO PORT WASHINGTON. A VERY MOIST AIRMASS AND VERY SLOW MOVING THUNDERSTORMS COULD LEAD TO WATER FILLING UNDERPASSES AND COVERING LOW-LYING ROADS AND INTERSECTIONS. FUNNEL CLOUDS AND COLD AIR FUNNELS ARE POSSIBLE TODAY AND EARLY THIS EVENING. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY...AND AGAIN WEDNESDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS COULD BE SEVERE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...THOUGH RAINFALL REPORTS WOULD BE APPRECIATED. LMZ643>646-665-041100- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 950 AM CDT SUN JUN 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG REDUCING VISIBILITIES FROM 1/2 MILE TO 2 MILES WILL LINGER ALONG THE LAKESHORE AREAS TODAY. ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON...WITH CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS UP TO 30 KNOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AND AGAIN ON WEDNESDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS COULD BE SEVERE ON THURSDAY. CONDITIONS WILL APPROACH SMALL CRAFT ADVISORY CRITERIA THURSDAY. TZ WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 948 AM CDT SUN JUN 3 2007 WIZ046-047-051-052-056>060-062>072-040200- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 948 AM CDT SUN JUN 3 2007 ...COLD AIR FUNNELS POSSIBLE TODAY THROUGH THIS EVENING... FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A VERY WARM AND MOIST AIRMASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY ALWAYS FORM ALONG AND SOME DISTANCE AHEAD OF A STRONG SURFACE FRONT. WHEN FUNNEL CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM...THEY FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO DESTROY EVERYTHING IN THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE GROUND IS CALLED A TORNADO. AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER WISCONSIN TODAY. THERE ARE NO STRONG SURFACE FRONTS IN THE AREA. THERE IS LITTLE POTENTIAL FOR INTENSE THUNDERSTORMS THAT PRODUCE STRONG TORNADOES. RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST SEVERAL YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL CLOUD FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY. THESE ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE ASSOCIATED WITH VERY WARM AND HUMID CONDITIONS. THESE STUDIES OF COLD AIR FUNNELS SHOW THEY RARELY DO ANY DAMAGE. THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW MINUTES BEFORE DISSIPATING. FUNNEL CLOUDS AND COLD AIR FUNNELS ARE POSSIBLE TODAY AND EARLY THIS EVENING. SHOULD ANY OF THESE TOUCH THE GROUND...TORNADO WARNINGS WILL BE ISSUED. BORGHOFF
The La Crosse radar (KARX), 97 km away, was scanning. The volume nearest the first event began at 15:36 UTC.
3 funnel cloud, 1 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A weak tornado struck a rural cluster of homes about 2.9 miles north-northeast (82 degrees) of Kuchhayn, or 4.5 miles east of Jackson, or about 0.4 miles southeast (135 degrees) of the intersection of CTH M and Cedar Creek Rd., and then headed north and crossed Cedar Creek Rd. It dissipated just south of Cedar Creek, or about 3.3 north-northeast (72 degrees) of Kirchhayn. Two homes on Highview Dr. sustained slight damage to roof shingles, gutters, and siding. A boat and shed were also damaged. About 30 trees sustained damage, and 6 were uprooted. Average path width was about 25 yards. The specific lat/lon data is: N43.3370 W88.07220 for the start and N43.34350 W88.07290 for the end point. DI #2 (FR12), DOD2. Estimated wind speeds 90 mph.
Powerful thunderstorm winds toppled trees and resulted in damage to power-lines and cable-TV lines. Electrical customers were without power for several hours. Associated rain was described as going sideways in white sheets. Between Jeffeson and Helenville a couple roads were blocked with tree debris. About 2 inches of rain accompanied the storms.
Heavy rains due to repeated rounds of thunderstorms resulted in a flash flood across Madison. Water depths on some roads reached 3 feet, and numerous homes had basement flooding. Some of the UW-Madison campus buidlings also sustained water damage to foundations and/or contents. For the day up to 2100CST, Middleton, which is adjacent to the west side of Madison, measured 3.62 inches of rain. In only one hour during the evening, the far northeast side of Madison picked up 2.25 inches, based on spotter reports. Estimated WSR-88D Doppler radar rainfall rates reached 1 to 2 inches per hour as the storms moved the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyThe tornado archive for Wisconsin, 2007Warnings in Wisconsin, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43851, 43667, 43852, 43668, 43849, 43850.